Arizona, 2010

Lightning Strike in Arizona, July 10, 2010

July 10, 2010 · NWS TWC · 1 event in 1 county or zone

An increase in moisture across southeast Arizona resulted in scattered thunderstorms. Thunderstorms initiated relatively early during the midday hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An increase in moisture across southeast Arizona resulted in scattered thunderstorms. Thunderstorms initiated relatively early during the midday hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 9:00 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 9:00 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST SAT JUL 10 2010

.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE ACROSS SOUTHEAST
ARIZONA THROUGH THE WEEKEND...RESULTING IN INCREASING SHOWER AND
THUNDERSTORM ACTIVITY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A DRYING TREND WILL THEN TAKE PLACE EARLY TO MID NEXT WEEK...
FOLLOWED BY A RETURN OF INCREASING THUNDERSTORM ACTIVITY DURING THE
LATTER PORTION OF THE WEEK AS MOISTURE RETURNS TO THE REGION.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A SIGNIFICANT
INCREASE IN MOISTURE WITH A PRECIPITABLE WATER VALUE OF 1.41 INCHES.
IN ADDITION...THE AIRMASS IS UNSTABLE WITH A LIFTED INDEX OF AROUND
MINUS 2. MODIFYING THE SOUNDING USING T=103;TD=49 YIELDS A CAPE OF
AROUND 200-300 J/KG. THERE IS A CAP ON THE SOUNDING AT AROUND 425MB
THAT COULD LIMIT CONVECTION...BUT WITH THE REMNANTS OF A TROPICAL
DEPRESSION SEEN ON VISIBLE IMAGERY OVER WESTERN CHIHUAHUA MEXICO
THAT IS EXPECTED TO MAKE ITS WAY IN THIS DIRECTION OVER THE NEXT 24
TO 36 HOURS...THAT SHOULD ERODE THIS CAP. IN FACT MODEL SOUNDINGS DO
SHOW THIS CAP WEAKENING DURING THE AFTERNOON AND INTO THE EVENING
HOURS. WITH THAT SAID...I THINK THE INHERITED SCATTERED TO LIKELY
POPS FOR LATE THIS AFTERNOON AND EVENING SEEM TO BE RIGHT ON TRACK.

&&

AVIATION...ISOLD -SHRA NW OF KTUS BETWEEN GILA BEND AND PHOENIX THRU
18Z. ISOLD TO SCT TSRA/SHRA DEVELOPING AFT 18Z TODAY ELSEWHERE.
CLOUDS 8-10KFT AGL SCT-BKN AND 12-15KFT AGL BKN-OVC. SURFACE WIND
GENERALLY ELY/SELY 5-15 KTS WITH GUSTS TO NEAR 20 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL CONTINUE TO MOVE INTO THE REGION FROM
THE SOUTH AND EAST TODAY AND SUNDAY...WITH DEEP MOISTURE EXPECTED TO
BE IN PLACE ACROSS ALL OF SOUTHEAST ARIZONA. THIS WILL LEAD TO
INCREASING SHOWER AND THUNDERSTORM CHANCES DURING THE AFTERNOON AND
EVENING HOURS. STRONG...ERRATIC...AND GUSTY WINDS CAN BE EXPECTED
FROM SOME THUNDERSTORM OUTFLOWS.

&&

.CLIMATE...THE LOW TEMPERATURE YESTERDAY (JULY 9TH, 2010) AT THE
TUCSON INTERNATIONAL AIRPORT WAS 87 F. THIS BROKE THE OLD RECORD FOR
THE HIGHEST MINIMUM TEMPERATURE OF 86 F SET BACK IN 1915.

&&

.PREV DISCUSSION...THE LARGE SCALE PATTERN HAS A RIDGE OF HIGH
PRESSURE OFF THE PACIFIC NORTHWEST COAST...A TROUGH OVER THE
NORTHEASTERN UNITED STATES AND AN ELONGATED AREA OF HIGH PRESSURE
EXTENDING FROM EASTERN TEXAS...WESTWARD INTO ARIZONA. BY
SUNDAY...THE HIGH WILL CONSOLIDATE NEAR THE FOUR CORNERS REGION.
THIS WILL ALLOW FOR A DEEPENING FLOW OF MOISTURE INTO THE FORECAST
AREA. THE LATEST PW SATELLITE IMAGERY SHOWS DEEPER MOISTURE JUST
SOUTH/SOUTHEAST OF THE STATE ACROSS NORTHERN MEXICO. MOST RECENT
RAOB'S ALREADY OVER THE ONE-INCH PW VALUE AND EXPECT THIS VALUE TO
CLIMB TO NEAR 1.5 INCHES EITHER LATER TODAY OR BY EARLY SUNDAY. IN
ADDITION TO TYPICAL CONVECTION BEING INITIATED BY THE HIGHER
TERRAIN...A REMNANT UPPER LOW/CIRCULATION WILL CONTINUE TO MOVE
NORTHWEST TOWARD THE REGION ACROSS NORTHERN MEXICO. IR IMAGERY SHOWS
A RATHER ACTIVE AREA OF CONVECTION CURRENTLY ASSOCIATED WITH THIS
FEATURE IN CHIHUAHUA MEXICO. THIS FEATURE WILL SERVE AS A FOCUS FOR
CONVECTION TONIGHT INTO SUNDAY WHEN IT IS EXPECTED TO BE CENTERED
JUST SOUTHEAST OF DOUGLAS. THEREFORE...EXPECT AN UPSWING IN
THUNDERSTORM ACTIVITY TODAY AND THEN AN EVEN STRONGER THUNDERSTORM
DAY ON SUNDAY...AS LONG AS SUSTAINED CONVECTION TONIGHT DOES NOT
WORK OVER THE ATMOSPHERE OR CHOKE OFF SOLAR INSOLATION ON SUNDAY.
THE MAIN THREAT WILL BE STRONG STORMS WITH LOCALLY HEAVY RAINFALL.

THE MODELS THEN SHOW THE UPPER HIGH MOVING NEARLY OVERHEAD NEXT
WEEK. AT THE SAME TIME...A STORM SYSTEM WILL MOVE ACROSS THE
NORTHERN TIER OF STATES. THIS SYSTEM WILL ADVECT SOME DRIER AIR INTO
WESTERN PORTIONS OF THE REGION...WHILE THE HIGH BEING CENTERED
OVERHEAD WILL WARM MID LEVEL TEMPERATURES. BOTH OF THESE WILL ACT TO
DIMINISH SHOWER AND THUNDERSTORM ACTIVITY. THE PREVIOUS MODEL RUNS
HAD SHOWED THE HIGH CENTER SHIFTING FURTHER TO OUR NORTHWEST WHICH
WOULD HAVE HAD A MORE SUBSTANTIAL IMPACT ON DRYING. HOWEVER...THE
LATEST RUN DOES NOT SHOW THE UPPER HIGH SHIFTING AS FAR NORTHWEST...
AND THUS...DOES NOT DRY US OUT AS MUCH AS THE PREVIOUS RUNS. SO EVEN
THOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO BE DOWN IN THE MONDAY
THROUGH THURSDAY TIME FRAME NEXT WEEK...WE MAY NEED TO EVENTUALLY
BUMP UP POPS...ESPECIALLY OVER THE EASTERN AREAS WHERE LINGERING
MOISTURE WILL COMBINE WITH THE HIGHER TERRAIN FOR ISOLATED TO
SCATTERED AFTERNOON/EARLY EVENING CONVECTION. AT THIS TIME...WILL
WAIT FOR A LITTLE MORE CONSISTENCY IN THE MODEL RUNS BEFORE JUMPING
ON BOARD WITH RAMPING UP POPS NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 10, 10:30 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1030 AM MST SAT JUL 10 2010

AZZ019-029>035-111400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1030 AM MST SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE AMPLE MOISTURE PRESENT IN THE LOWER TO MIDDLE LEVELS OF THE
ATMOSPHERE OVER SOUTHEAST ARIZONA WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ALTHOUGH A LAYER OF WARM AIR ALOFT
IS YET AGAIN PRESENT TODAY...WHICH WILL HINDER THE DEVELOPMENT OF
DEEP AND STRONG THUNDERSTORMS....THIS LAYER OF WARM AIR WILL COOL
OVER THE NEXT 24 HOURS...BECOMING MORE UNSTABLE.

EXPECT SCATTERED MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS PERSISTING
INTO THIS EVENING AND POSSIBLY OVERNIGHT. BRIEF HEAVY RAINFALL WILL
BE POSSIBLE...ESPECIALLY IN THE HIGHER TERRAIN...WITH STRONG GUSTY
OUTFLOW WINDS IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL BE REINFORCED SUNDAY WITH A SURGE OF MOISTURE FROM THE
SOUTH INTO SOUTHEAST ARIZONA. THE COMBINATION OF THIS MOISTURE...A
DISTURBANCE MOVING TOWARDS THE EXTREME SOUTHEAST CORNER OF THE STATE
FROM NORTH CENTRAL MEXICO...AND A MORE UNSTABLE ATMOSPHERE WILL
RESULT IN AN INCREASE IN THE COVERAGE OF SHOWERS AND THUNDERSTORMS
SUNDAY. STRONG GUSTY WINDS...BRIEF HEAVY RAINFALL...SMALL HAIL AND
FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pima

When
July 10, 11:55 AM MST
Where
Pima County, 3.32 mi E of (Dma)davis Monthan A
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
32.163, -110.824

Two men were injured due to a lightning strike on a golf course. One man suffered life threatening injuries, which he later died from. Another man was about 50 feet away, and received a milder shock from the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pima2010-07-1453MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233638.